Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 27, 2005, 6:53 PM EDT for Capitol Planning Region, Connecticut. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2005, 6:53 PM EDT (22:53 UTC)
- Expired
- May 27, 2005, 7:31 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 272254 SVRBOX CTC003-272330- /O.NEW.KBOX.SV.W.0001.050527T2253Z-050527T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 653 PM EDT FRI MAY 27 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARTFORD COUNTY IN NORTHERN CONNECTICUT THIS INCLUDES THE CITIES OF...NEWINGTON...NEW BRITAIN... MANCHESTER...HARTFORD...EAST HARTFORD...BRISTOL * UNTIL 730 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF BRISTOL...AND WAS MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRISTOL BY 700 PM EDT PLAINVILLE...SOUTHINGTON AND FARMINGTON BY 705 PM EDT NEW BRITAIN AND BERLIN BY 710 PM EDT NEWINGTON BY 715 PM EDT ROCKY HILL...GLASTONBURY AND WETHERSFIELD BY 720 PM EDT HAIL UP TO THE SIZE OF PENNIES HAS BEEN REPORTED IN LITCHFIELD COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4172 7322 4154 7320 4156 7245 4178 7248 $$ DELLICARPINI
2 follow-up statements
000 WWUS51 KBOX 272315 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 715 PM EDT FRI MAY 27 2005 CTC003-272330- /O.CON.KBOX.SV.W.0001.000000T0000Z-050527T2330Z/ HARTFORD CT- 715 PM EDT FRI MAY 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT FOR SOUTHERN HARTFORD COUNTY... AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRISTOL...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FARMINGTON BY 720 PM EDT. NEW BRITAIN BY 725 PM EDT. NEWINGTON AND WETHERSFIELD BY 730 PM EDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4172 7322 4154 7320 4156 7245 4178 7248 $$ DELLICARPINI
000 WWUS51 KBOX 272331 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 730 PM EDT FRI MAY 27 2005 CTC003-272339- /O.EXP.KBOX.SV.W.0001.000000T0000Z-050527T2330Z/ HARTFORD CT- 730 PM EDT FRI MAY 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARTFORD COUNTY EXPIRED AT 730 PM EDT... AT 730 PM...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE DAMAGING WINDS OR LARGE HAIL. IT WAS IN WESTERN HARTFORD COUNTY FROM CANTON TO NEW BRITAIN AND WAS MOVING EAST AT 35 MPH. ALTHOUGH DAMAGE IS NO LONGER EXPECTED...THE STORMS WILL PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING AS THEY MOVE ACROSS SOUTHERN HARTFORD COUNTY THROUGH 815 PM. LAT...LON 4172 7322 4154 7320 4156 7245 4178 7248 $$ DELLICARPINI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:43 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 27, 4:43 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 443 PM EDT FRI MAY 27 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... WEAK RIDGE OF HIGH PRESSURE NOSING INTO THE FORECAST AREA THIS AFTERNOON. SKIES HAVE CLEARED OUT ACROSS INTERIOR LOCATIONS AND TEMPERATURES HAVE REBOUNDED TO NEAR SEASONAL LEVELS. MEANWHILE A WEAK COLD FRONT AND ITS ASSOCIATED SHORT WAVE CROSSING PENNSYLVANIA AND NEW YORK STATE WILL ADVANCE THROUGH SOUTHERN NEW ENGLAND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN PENNSYLVANIA AND THE SOUTHERN TIER OF NEW YORK STATE. THERE IS FAVORABLE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE LEFT FRONT QUADRANT OF THE 250 MILLIBAR JET TRACKING FROM THIS LOCATION. IN ADDITION THESE SHOWERS AND THUNDERSTORMS HAVE RESPONDED TO STEEP LAPSE RATES...ASSOCIATED WITH COOLING TEMPERATURES AT 500 MILLIBARS AND WARMING TEMPERATURES AT THE SURFACE. IN ADDITION THERE IS SOME WEAK ISENTROPIC LIFT AHEAD OF THE FRONT. SKIES HAVE CLEARED ACROSS THE CONNECTICUT RIVER VALLEY FROM HARTFORD TO SPRINGFIELD AND TEMPERATURES HAVE REACHED THE LOWER 70S. EXPECTING SOME OF THE SHOWERS AND THUNDERSTORMS TO REACH THE EAST SLOPES OF THE BERKSHIRES BY 22Z THEN CROSS THE REMAINDER OF THE FORECAST AREA BY 05Z. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO HOLD TOGETHER BUT GRADUALLY DIMINISH IN INTENSITY AFTER 00Z DUE TO LACK OF DAYTIME HEATING. A SERIES OF WEAK SHORT WAVES WILL CONTINUE TO TRACK FROM WEST TO EAST ACROSS THE FORECAST AREA SATURDAY. WESTERLY FLOW AND 850 MILLIBAR TEMPERATURES OF +8 TO +9 CELSIUS WILL HELP BOOST THE MERCURY INTO THE LOWER TO MID 70S AWAY FROM THE COAST. LAPSE RATES WILL QUICKLY STEEPEN BY 16Z SATURDAY SO THAT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE. 500 MILLIBAR TEMPERATURES WILL BE RATHER COLD FROM -18 TO -20 CELSIUS. TOTAL TOTALS RISE INTO THE MID 50S WITH COLD TOP CONVECTION NUMBERS NEAR 20 BY MIDDAY SATURDAY. VERTICAL PROFILES GENERALLY SHOW LONG THIN CAPE ALONG THE MOIST ADIABAT WHICH WOULD INDICATE THE POSSIBILITY OF SOME SMALL HAIL OR ISOLATED WIND GUSTS TO 35KT. LATER SHIFTS MAY NEED TO MONITOR THIS POTENTIAL. OTHERWISE MUCH OF SATURDAY IS EXPECTED TO REMAIN DRY. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... FORECAST CONFIDENCE BEYOND SUNDAY IS NOT HIGH WITH MANY POSSIBLE SOLUTIONS PROVIDED BY THE MEDIUM RANGE GUIDANCE. GFS ENSEMBLES NOT HELPING TO CLARIFY THE PICTURE. HAVE MOSTLY FOLLOWED THE GFS SATURDAY NIGHT INTO SUNDAY...THEN THE LEAD OF HPC BEYOND THAT. BROAD MID LEVEL TROUGH STARTS TO WEAKEN SATURDAY NIGHT INTO SUNDAY... BUT SHOULD NOT REALLY MOVE OUT UNTIL THE MIDDLE OF NEXT WEEK. AFTER A WEAK SURFACE LOW PRESSURE MOVES ACROSS SOUTHERN NEW ENGLAND SUNDAY INTO SUNDAY NIGHT...WEAK HIGH PRESSURE SHOULD TAKE OVER MONDAY. A STRONGER LOW PRESSURE IS CURRENTLY SLATED TO MOVE NORTHEAST ALONG THE COAST TUESDAY INTO WEDNESDAY. THE GOOD NEWS IS THIS STORM LOOK PROGRESSIVE...SO NO REPEAT OF THE LONG DURATION STORM WE HAD EARLIER THIS WEEK IS EXPECTED. TEMPERATURES SHOULD MODERATE TO NEAR SEASONABLE LEVELS FOR MOST OF NEXT WEEK...WITH THE COOLEST PART TUESDAY INTO WEDNESDAY. && .AVIATION... MVFR CEILINGS 020-030KFT OVER THE EASTERN TERMINALS WILL SOON LIFT TO VFR CEILINGS. WIDELY SCATTERED MVFR CONDITIONS MAINLY OVER THE WESTERN TERMINALS KBDL-KBAF FOR TSRA 22Z-24Z THIS EVENING. WIDELY SCATTERED SHOWERS AND ISOLATED TSRA EXPECTED OVER THE REMAINDER OF THE TERMINALS TONIGHT AND ALL TERMINALS SATURDAY EXCEPT KHYA-KACK. && .MARINE... SHORT RANGE...SMALL CRAFT ADVISORY FOR NE SWELL WILL REMAIN OVER THE OUTER COASTAL WATERS ANZ254-255. IN THE LONGER TERM FROM SATURDAY NIGHT INTO WEDNESDAY...WEAK LOW PRESSURE SHOULD MOVE FROM THE GREAT LAKES SATURDAY NIGHT AND CROSS THE WATERS SUNDAY. A WEAK HIGH PRESSURE SETTLES BRIEFLY ACROSS SOUTHERN NEW ENGLAND SATURDAY...WITH ANOTHER LOW PRESSURE MOVING NORTHEAST INTO OUR REGION LATE TUESDAY INTO WEDNESDAY MORNING. WINDS AND SEAS ARE CURRENTLY EXPECTED TO REMAIN BELOW 25 KTS AND 5 FT RESPECTIVELY THROUGH THE PERIOD. && .HYDROLOGY...EXPECTING 0.10 OR LESS QPF TONIGHT AND SATURDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY ANZ254-255. && SHORT TERM/AVIATION...STRAUSS LONG TERM...BELK
Hazardous weather outlook, May 27, 6:00 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 600 AM EDT FRI MAY 27 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 600 AM EDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE OUTER COASTAL WATERS MAINLY FOR SEAS OF 4 TO 8 FEET. THERE COULD ALSO BE WEST TO NORTHWEST GUSTS UP TO 25 KNOTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... LOW PRESSURE WILL MOVE OFF THE MID ATLANTIC COAST LATE TUESDAY AND TUESDAY NIGHT...BRINGING IN ANOTHER SHOT OF RAINFALL ALONG WITH THE POSSIBILITY OF STRONG EAST TO SOUTHEAST WINDS. THERE IS A LOW CHANCE AT THIS TIME OF RAINFALL IN THE 1 TO 2 INCH RANGE BY THE TIME THIS LOW MOVES AWAY FROM THE REGION DURING WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME THROUGH SATURDAY. EVT
In the hours before
Special weather statement, May 27, 6:21 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 621 PM EDT FRI MAY 27 2005 CTZ002-003-MAZ002-003-008>011-280000- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA- 621 PM EDT FRI MAY 27 2005 ...THUNDERSTORMS WILL MOVE INTO THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS AND CONNECTICUT THIS EVENING... AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS OVER EASTERN NEW YORK. THESE STORMS WE REMOVING TO THE EAST AT AROUND 25 MPH. THIS AREA OF STORMS WILL MOVE INTO THE CONNECTICUT RIVER VALLEY OF MASSACHUSETTS AND CONNECTICUT AROUND 7 PM AND WILL REACH A LINE FROM GREENFIELD MASSACHUSETTS TO HARTFORD CONNECTICUT AROUND 730 PM. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH AND SMALL HAIL AS WELL AS DANGEROUS LIGHTNING. AED
Nearby
Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.